Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Symmetric duality for structured convex programs


Author: L. McLinden
Journal: Trans. Amer. Math. Soc. 245 (1978), 147-181
MSC: Primary 90C25
DOI: https://doi.org/10.1090/S0002-9947-1978-0511404-3
MathSciNet review: 511404
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A fully symmetric duality model is presented which subsumes the classical treatments given by Duffin (1956), Eisenberg (1961) and Cottle (1963) for linear, homogeneous and quadratic convex programming. Moreover, a wide variety of other special objective functional structures, including homogeneity of any nonzero degree, is handled with equal ease. The model is valid in spaces of arbitrary dimension and treats explicitly systems of both nonnegativity and linear inequality constraints, where the partial orderings may correspond to nonpolyhedral convex cones. The approach is based on augmenting the Fenchel-Rockafellar duality model (1951, 1967) with cone structure to handle constraint systems of the type mentioned. The many results and insights from Rockafellar's general perturbational duality theory can thus be brought to bear, particularly on sensitivity analysis and the interpretation of dual variables. Considerable attention is devoted to analysis of suboptimizations occurring in the model, and the model is shown to be the projection of another model.


References [Enhancements On Off] (What's this?)

  • [1] N. Bourbaki, Espaces vectoriels topologiques, Chapters I, II, Hermann, Paris, 1966. MR 0203425 (34:3277)
  • [2] R. W. Cottle, Symmetric dual quadratic programs, Quart. Appl. Math. 21 (1963), 237-243. MR 0156707 (27:6627)
  • [3] R. J. Duffin, Infinite programs, Ann. of Math. Studies, no. 38, Princeton Univ. Press, Princeton, N.J., 1956, pp. 157-170. MR 0087573 (19:374a)
  • [4] E. Eisenberg, Duality in homogeneous programming, Proc. Amer. Math. Soc. 12 (1961), 783-787. MR 0129021 (23:B2058)
  • [5] W. Fenchel, Convex cones, sets and functions, Mimeographed lecture notes, Princeton Univ., Princeton, N.J., 1951.
  • [6] D. Gale, H. W. Kuhn and A. W. Tucker, Linear programming and the theory of games, Activity Analysis of Production and Allocation (T. C. Koopmans, Editor), Wiley, New York, 1951, pp. 317-329. MR 0046018 (13:670c)
  • [7] J. L. Kelley, I. Namioka et al., Linear topological spaces, Van Nostrand, Princeton, N.J., 1963. MR 0166578 (29:3851)
  • [8] L. McLinden, A decomposition principle for minimax problems, Decomposition of Large-Scale Problems (D. M. Himmelblau, Editor), North-Holland, Amsterdam, 1973, pp. 427-435.
  • [9] -, Operators obeying Hölder's inequality (in preparation).
  • [10] -, Extremum problems involving a convex process (in preparation).
  • [11] -, Symmetrized separable convex programming, Trans. Amer. Math. Soc. (to appear). MR 517685 (82c:90075)
  • [12] J.-J. Moreau, Proximité et dualité dans un espace Hilbertien, Bull. Soc. Math. France 93 (1965), 273-299. MR 0201952 (34:1829)
  • [13] -, Fonctionnelles convexes, Mimeographed lecture notes, Collège de France, Paris, 1967.
  • [14] E. L. Peterson, Generalization and symmetrization of duality in geometric programming, Discussion paper, Northwestern Univ., Evanston, Ill., 1972.
  • [15] -, Geometric programming, SIAM Rev. 18 (1976), 1-51. MR 0395849 (52:16641)
  • [16] S. M. Robinson, Regularity and stability jor convex multivalued functions, Math. Operations Res. 1 (1976), 130-143. MR 0430181 (55:3188)
  • [17] R. T. Rockafellar, Duality and stability in extremum problems involving convex functions, Pacific J. Math. 21 (1967), 167-187. MR 0211759 (35:2636)
  • [18] -, Convex analysis, Princeton Univ. Press, Princeton, N.J., 1970.
  • [19] -, Some convex programs whose duals are linearly constrained, Nonlinear Programming (J. B. Rosen, O. L. Mangasarian, and K. Ritter, Editors), Academic Press, New York, 1970, pp. 293-322. MR 0281500 (43:7217)
  • [20] -, Conjugate duality and optimization, CBMS Regional Conf. Ser. Appl. Math., no. 16, SIAM Publ., Philadelphia, Pa., 1974. MR 0373611 (51:9811)
  • [21] -, Duality theorems for convex functions, Bull. Amer. Math. Soc. 70 (1964), 189-192. MR 0165429 (29:2711)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 90C25

Retrieve articles in all journals with MSC: 90C25


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1978-0511404-3
Keywords: Convex programming, suboptimizations, special structure, symmetric duality
Article copyright: © Copyright 1978 American Mathematical Society

American Mathematical Society